Hail, Butler
- When
- May 1, 7:02 AM CST
- Where
- Butler County, 0.55 mi E of Douglass
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.520, -97.010
Elevated isolated storms developed over South Central Kansas during the morning hours of May 1st, 2009. The storms developed to the north of a southward moving cold front located across northern Oklahoma and produced reports of hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Elevated isolated storms developed over South Central Kansas during the morning hours of May 1st, 2009. The storms developed to the north of a southward moving cold front located across northern Oklahoma and produced reports of hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 1, 5:36 AM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 636 AM CDT FRI MAY 1 2009 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE LOWER CIGS AND STORM CHANCES TODAY AND TONIGHT. DIFFUSE SURFACE BOUNDARY CONTINUES TO STRETCH GENERALLY ALONG THE KS-OK BORDER. STORMS DEVELOPED AROUND 5 AM OVER SOUTH CENTRAL KS IN AN AREA OF STRONG ISENTROPIC LIFT AND MOISTURE TRANSPORT ALONG THE 305K SURFACE. ELEVATED INSTABILITY STARTS TO DECREASE RAPIDLY ONCE YOU GET NORTH OF THE OK-KS BORDER. SO WHILE NOT EXPECTING ANY WIDESPREAD SEVERE STORMS...SOME WILL PRODUCE SOME SMALLER HAIL AND HEAVY RAIN. AM EXPECTING THIS ACTIVITY TO LINGER THROUGH THE MORNING HOURS WITH AN OVERALL DECREASE IN COVERAGE EXPECTED AS THE AFTERNOON HOUR APPROACH. SINCE THE SURFACE FRONT IS NOT EXPECTED TO CHANGE MUCH...FEEL THAT THE OVERNIGHT HOURS WILL BE A REPEAT OF WHAT IS OCCURRING NOW WITH LOCATIONS GENERALLY ALONG THE KS-OK BORDER HAVING THE BEST SHOT AT SHOWERS AND STORMS. LAWSON && .PREV DISCUSSION... /ISSUED 316 AM CDT FRI MAY 1 2009/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR HEAVY RAINFALL THIS MORNING AND AGAIN TONIGHT. THE NEXT QUESTION WILL BE THE TIMING OF WAVES MOVING THROUGH THE AREA DURING THE NEXT FEW DAYS. TODAY: LATEST PROFILERS WERE SHOWING THE LOW TO MID LEVEL FLOW BEGINNING TO BACK ACROSS OKLAHOMA. THIS APPEARS TO BE IN RESPONSE TO A WEAK MID LEVEL SHORTWAVE THAT IS SKIRTING ACROSS WESTERN AND CENTRAL KANSAS WHERE THERE ARE DECENT SURFACE PRESSURE RISES. LATEST RADAR LOOP WAS ALSO SHOWING AN ELEVATED BOUNDARY (925-850MB) ACROSS EXTREME SOUTHERN KANSAS. 06Z RUC IS SHOWING STRONG MOISTURE TRANSPORT AROUND 305K IN NORTHERN OKLAHOMA WITH MOST UNSTABLE CAPES APPROACHING 2000J/KG. THESE INGREDIENTS COMBINED WITH 30-40KTS OF EFFECTIVE SHEAR LOOKS TO BE SETTING THE STAGE FOR SOME THUNDERSTORM DEVELOPMENT ACROSS AREAS MAINLY SOUTH OF HIGHWAY 400 IN SOUTHERN KANSAS DURING THE NEXT COUPLE OF HOURS. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL/HEAVY RAIN BEING THE PRIMARY THREATS. THIS CONVECTION WILL CONTINUE TO PUSH EAST INTO SOUTHEAST KANSAS DURING THE REMAINDER OF THE MORNING. THE REMAINDER OF THE DAY...MAY END UP BEING DRY AND RATHER COOL WITH CHILLY NORTHEAST WINDS. TONIGHT: THE MAIN QUESTION TONIGHT WILL BE HOW FAR SOUTH THE ELEVATED BOUNDARY (925-850MB) WILL MOVE. THE GFS TENDS TO MOVE IT QUITE A BIT FURTHER SOUTH THAN THE NAM/SREF. HOWEVER...I AM NOT TOO OPTIMISTIC OF THIS BOUNDARY MOVING TOO FAR SOUTH...UNLESS WE GET QUITE A BIT OF CONVECTION TO DEVELOP THIS MORNING WHICH WOULD HELP DEVELOP A STRONGER COLD POOL. AS A RESULT...WE ARE FOLLOWING CLOSEST THE NAM/SREF SOLUTION WHICH STALLS OUT THE BOUNDARY NEAR THE KANSAS/OKLAHOMA BORDER CLOSER TO THE SOUTHEAST PORTION OF THE FORECAST AREA. IF THIS OCCURS...WE MAY SEE ANOTHER WEAK SHORTWAVE MOVE THROUGH WHICH MAY HELP INCREASE THE ISENTROPIC LIFT/MOISTURE TRANSPORT ACROSS SOUTHEAST KANSAS LATE TONIGHT. AS A RESULT...WE PLAN ON KEEPING THE FLOOD WATCH GOING FOR THAT AREA FOR NOW. FURTHER NORTH...WE MAY GO AHEAD AND YANK OUT THE SALINA...RICE...MCPHERSON...MARION AND CHASE DUE TO DRIER AIR MOVING INTO THE PICTURE. SATURDAY-SATURDAY NIGHT: WE WENT AHEAD AND LOWERED POPS SOME ON SATURDAY AND SATURDAY NIGHT AS SURFACE HIGH PRESSURE TENDS TO KEEP THE FRONTAL BOUNDARY SOUTH OF THE AREA. SUNDAY-TUESDAY: WE DID LOWER POPS ON SUNDAY AS WELL MAINLY FOR SOUTHEAST KANSAS BASED ON A MORE DELAYED TIMING OF THE NEXT WAVE MOVING THROUGH THE SOUTHERN PLAINS. OTHERWISE...WE PLAN ON STAYING FAIRLY CONSISTENT WITH THE PREVIOUS FORECAST DUE TO MODEL INCONSISTENCIES. COX AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCT TSRA DEVELOPING OVER E & SE KS AS COLD FRONT CONTINUES SLOW SE MOVEMENT TOWARD GRADUALLY MORE MOIST ENVIRONMENT. WITH FORECAST EVOLVING AS ANTICIPATED 01/06Z TAFS TO BE NEARLY IDENTICAL TO 00Z ISSUANCE FOR MOST OF VALID TAF CYCLE WITH LOW-END MVFR CIGS FCST ACROSS SC & SE KS TERMINALS WHERE LOCALIZED VSBYS OF 2-3SM LIKELY IN AREAS OF +TSRA. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 46 56 47 / 60 60 60 40 HUTCHINSON 56 45 56 46 / 50 50 50 40 NEWTON 56 45 57 46 / 60 50 50 30 ELDORADO 57 46 56 47 / 60 60 60 30 WINFIELD-KWLD 59 47 57 48 / 60 70 70 40 RUSSELL 57 44 57 44 / 40 30 30 30 GREAT BEND 57 44 56 45 / 40 30 30 30 SALINA 56 44 57 45 / 40 30 30 30 MCPHERSON 57 45 57 46 / 50 40 40 30 COFFEYVILLE 66 49 58 48 / 70 70 70 30 CHANUTE 59 48 57 48 / 70 70 70 30 IOLA 58 48 57 47 / 60 70 70 30 PARSONS-KPPF 63 49 57 48 / 70 70 70 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ067>072-082- 083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 429 AM CDT FRI MAY 1 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 429 AM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ONGOING FLOODING WILL CONTINUE ALONG A FEW RIVERS AND CREEKS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE SPECIFIC INFORMATION. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL AND SOUTHEAST KANSAS THIS MORNING. A COUPLE OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO QUARTER SIZE ALONG WITH DAMAGING WINDS. HOWEVER...THE MAIN THREAT WILL BE HEAVY RAINFALL WHICH MAY CAUSE MORE FLOODING ESPECIALLY OVER AREAS SOUTH OF HIGHWAY 400 AND MAINLY EAST OF THE KANSAS TURNPIKE. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE AGAIN TONIGHT...AS RICH GULF MOISTURE OVERRIDES THE SLOW MOVING COLD FRONT. LOCALIZED HEAVY RAINFALL IS POSSIBLE...WHICH COULD AGGRAVATE OR RENEW FLOODING ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR DETAILS. IN ADDITION...THERE IS A RISK FOR SOME STRONG STORMS MAINLY ACROSS SOUTHEAST KANSAS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH SUNDAY. AS A RESULT...THE FLOODING PROBLEMS COULD CONTINUE INTO THE WEEKEND. PLEASE REFER TO LATEST FLASH FLOOD WATCH FOR MORE DETAILS. AFTER A BRIEF RESPITE ON SUNDAY NIGHT AND MONDAY...CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA FOR MONDAY NIGHT AND TUESDAY...AND AGAIN FOR WEDNESDAY NIGHT INTO THURSDAY...AS ADDITIONAL WEATHER DISTURBANCES TRACK EASTWARD ACROSS THE REGION. A FEW STRONG STORMS AND SOME WITH LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM FLASH FLOOD CHETOPA 37.04N 95.09W
05/01/2009 LABETTE KS LAW ENFORCEMENT
NUMEROUS ROAD CLOSINGS NEAR CHETOPA.
&&
RBLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 637 AM CDT FRI MAY 1 2009 KSZ091-092-011215- HARPER-SUMNER- 637 AM CDT FRI MAY 1 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 636 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 9 MILES SOUTHEAST OF ANTHONY...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL ALSO CONTAIN VERY HEAVY RAINFALL WHICH MAY CAUSE SOME PONDING OF WATER ON THE ROADWAYS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 708 AM CDT FRI MAY 1 2009 KSZ092-011245- SUMNER- 708 AM CDT FRI MAY 1 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 708 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF CONWAY SPRINGS...OR 11 MILES WEST OF WELLINGTON...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 730 AM CDT FRI MAY 1 2009 KSZ083-011300- SEDGWICK- 730 AM CDT FRI MAY 1 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 729 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CLEARWATER...OR 16 MILES SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 730 AM CDT FRI MAY 1 2009 KSZ092-011300- SUMNER- 730 AM CDT FRI MAY 1 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 729 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF BELLE PLAINE...OR 7 MILES NORTH OF WELLINGTON...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 751 AM CDT FRI MAY 1 2009 KSZ069-083-011315- BUTLER-SEDGWICK- 751 AM CDT FRI MAY 1 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND SEDGWICK COUNTIES... AT 751 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MULVANE...OR 16 MILES SOUTHEAST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The Wichita radar (KICT), 41 km away, was scanning. The volume nearest the first event began at 13:02 UTC.
4 hail. Local standard time, as filed.
Hail ranged in size from nickel size to dime size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170237, 170239, 170240, 170241.